North Carolina, 2025Flash Flooding and Damaging Winds in North Carolina, August 1, 2025
August 1, 2025 · NWS RAH · 12 events in 8 counties and zones
An atypical early August backdoor cold front settled south through North Carolina, as a large cool area of high pressure centered over the Great Lakes nosed southward into central North Carolina. The passage of multiple upper level disturbances over eastern North America coupled with high moisture content and moderate instability supported numerous showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atypical early August backdoor cold front settled south through North Carolina, as a large cool area of high pressure centered over the Great Lakes nosed southward into central North Carolina. The passage of multiple upper level disturbances over eastern North America coupled with high moisture content and moderate instability supported numerous showers and storms. Sporadic downed trees and power lines and minor flooding were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 1, 1:35 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
235 PM EDT Fri Aug 1 2025
.SYNOPSIS...
A couple of cold fronts will move south across the region today and
this evening. Much cooler Canadian high pressure will follow and
extend across the middle Atlantic states this weekend into early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM Friday...
* Pockets of Heavy Rain and Isolated Severe Storms remains possible
this afternoon and evening, particularly across southern portions
of the forecast area
Overview: Complex meteorological setup today, with lower than average
confidence in the coverage and intensity of afternoon and evening
storms. Multiple weak sfc boundaries are likely draped across the
region. However, a more prominent boundary---currently aligned along
highway 64 and marked by a thicker layer of low clouds and stratus
north, with shallower cloud features to the south---appears to be
the primary effective front. The greatest concern for isolated
severe storms and locally heavy rainfall is expected to remain south
of this boundary where strong destabilization of 2000-3000 J/KG of
MLCAPE is forecast.
Flooding Potential: PWATs 2.3"-2.5"(98-99th percentile) combined
with moderate to strong destablization instability, will support
heavy rainfall rates. Isolated/pockets of flash flooding will be
most likely in urban/poor drainage areas, mainly across southern NC.
Severe Weather Potential: Weak shear and modest mid-level lapse
rates aloft will limit storm organization. However, strong
precipitation loading in deep updrafts and or cell collisions may
trigger isolated wet downbursts, again mainly across southern NC.
The severe threat appears greatest between 4-8 pm.
While areas north of the front may also see scattered to numerous
showers and storms, a more stable, overcast low cloud deck is likely
to limit both convective coverage and intensity in those areas.
High Temperatures: Daytime highs will depend on the evolution of the
widespread multi-layer cloud cover across the area and subsequent
convective development. Either way expect a sharp north to south
temperature gradient ranging from near 80 north to lower 90s SE.
Late this evening and overnight: Rain chances will taper off from
north to south as the front sinks south of the area, with some
lingering showers possible across the far southern zones as
widespread stratus develops within the NELY low-level flow.
Noticeably cooler and drier air will filter into overnight. Lows
ranging 65-70 F, coolest across the north.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 145 PM Friday...
* Cooler and mostly cloudy within the summer-time wedge of high
pressure.
The leading edge of the cold front will be well south of the area by
Sat morning and situated off the Carolina coast and extending
westward through GA and AL. Seasonably strong surface high pressure
over the Great Lakes will weaken as it spreads out across the
Northeast. This cooler Canadian high pressure will extend down
through the area in a hybrid CAD fashion, providing a steady supply
of cooler and drier air as the surface. Morning low overcast and
perhaps some light drizzle over western NC may leak eastward into
the Triad through daybreak, supplied by weak mesoscale lift atop the
still saturated cool airmass at the surface. This is expected to
gradually weaken as another northeasterly surge shifts this regime
farther southwest and out of the area by mid-afternoon.
Some clearing skies with diurnal cumulus will be possible from the
Triangle eastward while the western Piedmont may replace the eroding
low clouds with a steady stream of mid/upper level clouds from
convection across the Southeast. Highs will be tricky and dependent
on the erosion of low-clouds and drizzle in the western Piedmont.
Current forecast keeps mid/upper 70s in the Triad and low 80s, but
guidance that holds onto this drizzle/overcast longest suggest the
Triad may stay in the 60s all day. Lows will be slightly below
normal in the 60s areawide.
&&.
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 145 PM Friday...
* Long-duration cool weather expected with below normal temperatures
through Friday.
* Best rain chances come Tuesday into Wednesday.
Surface high pressure over the northern Mid-Atlantic will be
replaced by another area of Canadian high pressure over the
Northeast and will favor north-northeasterly flow over the region
throughout the forecast period. A broad area of low pressure is
expected to develop along the stalled boundary over the western
Atlantic and further lock in the northerly flow over the area. This
will persist the below normal temperatures through the forecast
period with gradual modification expected Thurs into Fri as the high
begins to shift further east and Bermuda high pressure begins to
influence the region.
Precipitation chances will be fairly limited until Tues into Wed
when broad troughing over the Mississippi Valley subtly sharpens and
extends weakly perturbed southwesterly flow over the Southeast and
southern Mid-Atlantic. Instability appears limited and may be an
area of stratiform rain with some embedded showers/storms at it
progresses through the area. Diurnal showers/storms become more
likely Thurs and Fri as we lose influence from the surface high to
the north.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 235 PM Friday...
Multiple weak sfc fronts/boundaries draped across the region will
support scattered to numerous showers and storms across the area
through the evening, with the highest coverage and intensity at
KINT, KGSO and KFAY, and lower coverage towards the northeast
(KRWI).
A widespread area of MVFR stratus has developed across much of the
area. Recent model trends suggest little to no improvement in
ceilings through the remainder of the afternoon. Ceilings will lower
further to IFR restrictions this evening and tonight, with pockets
of LIFR restrictions possible as the synoptic cold front pushes
south of the area. Additionally, periods of light patchy rain or
drizzle could linger into Saturday morning. Between 12-18z
Saturday, expect gradual improvement to MVFR throughout the late
morning and afternoon.
Outlook: VFR conditions are expected to return late Saturday
afternoon. Generally dry VFR conditions are expected through Monday.
Rain chances will increase will gradually increase from the south
next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...Swiggett
LONG TERM...Swiggett
AVIATION...CBL
Hazardous weather outlook, Aug 1, 4:04 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
504 AM EDT Fri Aug 1 2025
NCZ073>077-083>086-088-089-020915-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
504 AM EDT Fri Aug 1 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A Slight, level two of four risk of excessive rain today means
scattered instances of flash flooding will be possible. In addition,
a Marginal, level one of five risk of severe thunderstorms Friday
means isolated severe thunderstorms will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>023-038>042-078-020915-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Wake-Johnston-
Wayne-
504 AM EDT Fri Aug 1 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A Marginal to slight, level one to level two of four risk of
excessive rain today means isolated to scattered instances of flash
flooding will be possible. In addition, a Marginal, level one of five
risk of severe thunderstorms for today means isolated severe
thunderstorms will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-024>028-043-020915-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wilson-
504 AM EDT Fri Aug 1 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A Marginal, level one of four risk of excessive rain Friday means
isolated instances of flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 1:48 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
248 PM EDT Fri Aug 1 2025
NCZ021-011945-
Forsyth NC-
248 PM EDT Fri Aug 1 2025
...STRONG THUNDERSTORMS WILL IMPACT FORSYTH COUNTY THROUGH 345 PM
EDT...
At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinnacle to near Nebo. Movement was
southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Rural Hall, Stanleyville, Pfafftown, and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well
ahead of an approaching storm, prior to the arrival of rain and
wind. Make sure that lightning is well away from your location
before resuming outdoor activity.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3621 8004 3600 8030 3597 8040 3599 8042
3601 8042 3603 8045 3606 8046 3604 8049
3605 8051 3609 8052
TIME...MOT...LOC 1848Z 330DEG 16KT 3637 8040 3618 8065
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
npThunderstorm Wind, Forsyth
- When
- August 1, 2:47 PM EST
- Where
- Forsyth County, 1.83 mi WSW of Oldtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.140, -80.330
Trees and power lines were reported down.
Thunderstorm Wind, Forsyth
- When
- August 1, 2:55 PM EST
- Where
- Forsyth County, 1.03 mi WSW of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.092, -80.435
A tree was reported down along US Highway 421 near mile marker 244.
Thunderstorm Wind, Forsyth
- When
- August 1, 3:20 PM EST
- Where
- Forsyth County, 0.55 mi WSW of Winston Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.098, -80.260
An emergency manager reported numerous downed trees and power lines across Winston-Salem and Forsyth County, in addition to a tree down on a mobile home.
Thunderstorm Wind, Alamance
- When
- August 1, 3:36 PM EST
- Where
- Alamance County, 1.13 mi SW of Pleasant Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.188, -79.344
Multiple power outages were reported in Pleasant Grove due to trees down on powerlines and transformers near Jeffries Cross Road.
Thunderstorm Wind, Orange
- When
- August 1, 4:06 PM EST
- Where
- Orange County, 2 mi E of Mc Dade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.175, -79.135
Trees were reported down on power equipment along Carr Store Road and Highway 86.
Thunderstorm Wind, Randolph
- When
- August 1, 4:28 PM EST
- Where
- Randolph County, 2.89 mi WSW of Flint Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.781, -79.976
A tree was down, blocking the roadway near the intersection of Thayer Road and Cashatt Road.
Thunderstorm Wind, Randolph
- When
- August 1, 4:58 PM EST
- Where
- Randolph County, 3.53 mi NNW of Asheboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.698, -79.900
A tree was reported down across the roadway.
Thunderstorm Wind, Wake
- When
- August 1, 5:30 PM EST
- Where
- Wake County, 1.79 mi NW of Camp Polk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.838, -78.723
Trees were reported down on Ebenezer Church Road on power equipment.
Thunderstorm Wind, Johnston
- When
- August 1, 6:12 PM EST
- Where
- Johnston County, 0.56 mi W of Drug Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.600, -78.590
Fallen trees and power lines were reported.
Thunderstorm Wind, Moore
- When
- August 1, 7:00 PM EST
- Where
- Moore County, 2.88 mi WSW of Garren Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.170, -79.570
Thunderstorm damage with trees down was reported.
Flash Flood, Wayne
- When
- August 1, 7:31 PM EST to 9:58 PM EST
- Where
- Wayne County, 1.13 mi NNE of Mt Olive to 0.91 mi NNE of Mt Olive
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 35.215, -78.063
A vehicle was under water in Mt Olive near the intersection of North Carolina Highway 55 and Henderson Street.
Flash Flood, Wayne
- When
- August 1, 8:35 PM EST
- Where
- Wayne County, 1.62 mi N of Goldsboro to 1.58 mi N of Goldsboro
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 35.403, -77.985
A vehicle was stuck in flood waters and needed a water rescue along Neil Street in Goldsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, August 1 to 31, 2025$40 million · 1 event
- Flash Flooding and Flood in Alabama, August 1 to 3, 20251 death · 1 injured · 6 events
- Wildfire in Colorado, August 1 to 31, 2025$15 million · 1 event
- Wildfire in Washington, August 1 to 3, 2025$11 million · 1 event
- Wildfire in Washington, August 1 to 13, 2025$4.3 million · 1 event
- Wildfire in Idaho, August 1 to 31, 2025$3.4 million · 1 event
- Wildfire in Washington, August 1 to 12, 2025$2.7 million · 1 event
- Hail and Damaging Wind in Wyoming, August 1, 2025$1.0 million · 3 in hail · 13 events
- Wildfire in Colorado, August 1, 2025$1.3 million · 1 event
- Wildfire in Washington, August 1 to 7, 2025$1.0 million · 1 event
- Drought in Hawaii, August 1 to 31, 2025$1.0 million · 1 event
- Flash Flood and Hail in North Carolina, August 1, 2025$600,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280453, 1280592, 1280595, 1280597, 1280598, 1280605, 1280596, 1280599, 1280604, 1280603, 1280607, 1280609.